Hyper but with hypo symptoms is this possible?

Hi if anyone can help with this I would be so grateful. I have had my thyroid removed years ago and tske 200mls of thyroxine. The doc says I am hyper and suggested I take less meds. I am experiencing hypothyroid symptons though mainly exhaustion brain fog depression. Is this possible? I tried less meds but felt even worse. Any help thoughts on this please?!!!!

5 Replies

oldestnewest
  • Maxi, ask your GP receptionist or practice manager for a copy of your recent thyroid results with the lab ref ranges and post them as it helps members advise.

    Your GP may be referring to a suppressed TSH which would be expected on 200mcg. If you are 'hyper', by which your GP means over medicated, your FT4 and FT3 will be above range. It is common to have low TSH and still feel hypo if your FT4 is within range and your FT3 is low. This would indicate that you are not converting T4 to T3 well and some T3 added to a reduced dose of Levothyroxine will be helpful. You may need referral to an endo to prescribe T3 as many GPs have been instructed by their CCGs that only specialists may prescribe it

    Its also possible to feel 'hyper' but have continuing symptoms for other reasons and this link may be helpful tiredthyroid.com/feeling-hy...

  • This is completely possible. Do you have a copy of your blood test results? It would help us to know exactly what is going on.

    There are a few possibilities. You might be over medicated and this is causing your symptoms (being hyper can make you feel exhausted too). As you have no thyroid, I suspect this isn't necessarily the case.

    Another possibility is that the symptoms are related to something other than thyroid. Your doctor should check for other causes of fatigue anyway because it's too easy to always assume it's thyroid (although it likely is).

    Yet another possibility is that either the thyroxine isn't being converted well enough to provide your cells with enough of the active thyroid hormone (thyroxine has to be made active in the body to be used) or it is being converted by but not getting into the cells to be used very well.

    If it is something other than thyroid, if it is a conversion problem or if thyroxine isn't getting into the cells properly, the causes are likely to be the same. We generally recommend people get these blood tests done: serum iron, ferritin (stored iron), folate, vitamin B12, vitamin D and cortisol. Ask for a printout of the result with the reference ranges and post them on this forum and someone will tell you if you would benefit from supplements. The normal ranges for some of these tests are very wide and "in range" doesn't always mean it is good enough. Any of these being low can make you feel rubbish or can affect how well your body uses thyroxine.

    Please do ask for your thyroid results. Some doctors get panicky about results, often unnecessarily, so it would be a good idea to be able to see why your doctor is concerned.

    Sorry I couldn't give you a definitive answer but hopefully this will point you in the right direction to getting your health back.

    Carolyn x

  • No, it's not possible. What I think is that your doctor is another who diagnosis his hypo patients only on the TSH result. If its below 'range' they pronounce us hyper and tell us to reduce levo. This is a mythology we need a TSH to be low, or suppressed, in order to feel well. Nowadays they give us much lower doses than they did before the blood tests and levo were introduced. The believe all the nonsense that low TSH will cause us heart attacks, osteoporosis, etc etc. In fact we will develop these or more serious disease with too low a dose. If we took too much for our bodies we would soon be very aware and drop the dose ourselves.

    Do not adjust your dose according to the TSH or you may develop more symptoms. Read this link below.

    web.archive.org/web/2010103...

    Ask GP to prescribe some T3 to a reduced levothyroxine and you may feel better.

  • Go by how you feel. Doctors are ADVISORS only they do not know your body or how you feel.

  • No it is not possible. You need to find out if this doctor is going by TSH..i think he is. I bet the TSH is low, suppressed and he thinks you are Hyper. You would know it if you were overmedicated..trembling, heart racing, anxiety etc.. I think you need a new doctor.

You may also like...